Alert archive / Arizona / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Las Vegas, NV

August 10, 2001Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 10, 2001, 4:04 PM MST for Mohave County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 10, 2001, 4:04 PM MST (23:04 UTC)
Expired
Aug 10, 2001, 5:00 PM MST
In force
56 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 101 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WUUS55 KVEF 102305
SVRLAS
AZC015-110000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
404 PM MST FRI AUG 10 2001

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES THE FOLLOWING LOCATIONS...KINGMAN...NEW
  KINGMAN-BUTLER...YUCCA

* UNTIL 500 PM MST

* AT 404 PM MST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 2 
MILES   SOUTH OF KINGMAN...MOVING SOUTH AT 10 MPH. QUARTER SIZE HAIL
WAS REPORTED WITH THIS STORM.

LAT...LON 3527 11386 3533 11411 3489 11436 3480 11405

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:00 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 10, 3:00 PM MST, 1 hour 4 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT FRI AUG 10 2001

SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE REGION INTO
SATURDAY RESULTING IN A CHANCE OF AFTERNOON THUNDERSTORMS...
ESPECIALLY OVER THE MOUNTAINS. DRIER AIR WILL WORK INTO THE AREA
SUNDAY...HOWEVER MONSOONAL MOISTURE WILL RETURN EARLY NEXT WEEK
ONCE AGAIN INCREASING THE CHANCES OF AFTERNOON THUNDERSTORMS.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED ONCE AGAIN THIS AFTERNOON OVER PORTIONS
OF THE CWA. MOST OF THE STORMS ARE ANCHORED TO THE MOUNTAINS AS THE
FLOW UP TO 500 MB IS RATHER LIGHT. ATMOS IS STILL RATHER UNSTABLE
AND EXPECT THESE STORMS TO CONTINUE WELL INTO THE EVENING HOURS.
DEWPOINTS AROUND THE REGION STILL IN THE MID 60S ACROSS THE SOUTH TO
THE UPPER 40S OVER THE NORTHERN CWA. 12Z MODELS SHOWING HIGH
PRESSURE TO MIGRATE FROM SOUTHERN CA INTO NORTHERN AZ BY SATURDAY
EVENING. THIS WILL HELP TO BRING SLIGHTLY DRIER AIR INTO THE
REGION...BUT THERE WILL STILL BE ENOUGH LOW LEVEL MOISTURE TO
PRODUCE ISOLATED THUNDERSTORMS OVER THE MOUNTAINS FOR SATURDAY. AS
HIGH PRESSURE POSITIONS OVER THE FOUR CORNERS AREA...A EAST TO
SOUTHEAST FLOW WILL DEVELOP OVER MUCH OF THE SOUTHERN CWA. THIS WILL
BRING A RETURN TO MORE LOW LEVEL MOISTURE AND AN INCREASE TO
AFTERNOON THUNDERSTORMS.

LOOKING AT THE MEDIUM RANGE MODELS...HIGH PRESSURE WILL DEVELOP OVER
SOUTHERN CA/NV. THIS WILL HELP TO KEEP LOW LEVEL MOISTURE IN PLACE
OF THE CWA...SO WILL GO AHEAD AND KEEP MENTION OF THUNDERSTORMS EACH
AFTERNOON. WILL HAVE TO WATCH AN AREA OF LOW PRESSURE OFF THE
PACIFIC NORTHWEST COAST TO SEE IF A STRONG ENOUGH SOUTHWEST FLOW
WILL DEVELOP AND PUSH THE LOW LEVEL MOISTURE OUT.

.LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:55 PM MSTSevere Thunderstorm WarningVEFMohave50 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.